clopen.solutions
OP-00138 Open

Dimension of tensor loci with prescribed minimum border subrank

Submit a result

Let $\mathbb{F}$ be an algebraically closed field, $k \ge 3$, and $V = \mathbb{F}^{n_1} \otimes \cdots \otimes \mathbb{F}^{n_k}$. The border subrank $\underline{Q}(T)$ of $T \in V$ is the largest $r$ such that $\sum_{a=1}^r e_a^{\otimes k}$ lies in the Zariski closure of $\{(L_1 \otimes \cdots \otimes L_k)T : L_j \in \operatorname{Hom}(\mathbb{F}^{n_j}, \mathbb{F}^r)\}$. For $1 \le r \le \min_j n_j$ let $$X_r^{(n_1, \dots, n_k)} = \{T \in V : \underline{Q}(T) \ge r\},$$ whose dimension is that of its Zariski closure. Biaggi, Chang, Draisma and Rupniewski proved that this set is constructible and bounded its dimension from above; they also showed that a general tensor in $(\mathbb{F}^n)^{\otimes 3}$ has border subrank at least $\lfloor \sqrt{4n} \rfloor - 3$. Since border subrank is at least subrank, Pielasa, Šafránek and Shatsila's formula for the generic subrank gives $\dim X_r^{(n_1, \dots, n_k)} = n_1 \cdots n_k$ for $r \le \min\{n_1, \dots, n_k, \lfloor (n_1 + \cdots + n_k - k + 1)^{1/(k-1)} \rfloor\}$. Chang gave a lower bound on the dimension over $\mathbb{C}$ for $k = 3$ and $r = n_1 = n_2 = n_3$.

Problem. Determine $\dim X_r^{(n_1, \dots, n_k)}$ for every algebraically closed field $\mathbb{F}$, every $k \ge 3$, all positive integers $n_1, \dots, n_k$ and every $1 \le r \le \min_j n_j$.

Source: Oneto and Ventura (2025), Question 14, over an infinite field; stated over algebraically closed fields by OpenProblemsInNLA.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
AG — Algebraic Geometry
Secondary
NA
Keywords
border subranks, OpenProblemsInNLA, tensor degenerations
Literature checked
Oct. 6, 2026 by clemens-admin

References

@article{oneto2025,
  author  = {Oneto, Alessandro and Ventura, Emanuele},
  title   = {Ranks of tensors: geometry and applications},
  journal = {Boll. Unione Mat. Ital.},
  volume  = {18},
  number  = {3},
  year    = {2025},
  pages   = {751--778},
  doi     = {10.1007/s40574-025-00472-9},
}
@article{biaggi2025,
  author        = {Biaggi, Benjamin and Chang, Chia-Yu and Draisma, Jan and Rupniewski, Filip},
  title         = {Border subrank via a generalised {H}ilbert--{M}umford criterion},
  journal       = {Adv. Math.},
  volume        = {461},
  year          = {2025},
  pages         = {110077},
  doi           = {10.1016/j.aim.2024.110077},
  eprint        = {2402.10674},
  archivePrefix = {arXiv},
}
@article{pielasa2025,
  author        = {Pielasa, Pawe{\l} and {\v{S}}afr{\'a}nek, Matou{\v{s}} and Shatsila, Anatoli},
  title         = {Exact values of generic subrank},
  journal       = {Adv. Math.},
  volume        = {469},
  year          = {2025},
  pages         = {110234},
  doi           = {10.1016/j.aim.2025.110234},
  eprint        = {2408.07550},
  archivePrefix = {arXiv},
}
@article{chang2025,
  author        = {Chang, Chia-Yu},
  title         = {Maximal border subrank tensors},
  journal       = {Linear Multilinear Algebra},
  volume        = {73},
  number        = {3},
  year          = {2025},
  pages         = {525--535},
  doi           = {10.1080/03081087.2024.2352456},
  eprint        = {2208.04281},
  archivePrefix = {arXiv},
}
@misc{openproblemsinnla-tr30,
  author       = {Townsend, Alex},
  title        = {{TR-30}: Dimension of tensor loci with prescribed minimum border subrank},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/tensor-computations/TR-30/README.md},
  note         = {Read at commit e375a6f, 2026-09-30},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00138, "Dimension of tensor loci with prescribed minimum border subrank", clopen.solutions.